Tornadoes · United States · South Dakota · 2003
F0 tornado, Miller, South Dakota, June 24, 2003
This F0 tornado ran 0.1 miles across Hand County on June 24, 2003, touching down at 8:30 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 24, 2003
- Touchdown
- 8:30 PM CDT (01:30 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hand County
- Touchdown point
- 44.300, -98.980
- Lift-off point
- 44.300, -98.980
- Record number
- 1287
What the Weather Service recorded
A tornado touched down briefly in far southern Hand county causing no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:47 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the tornado touched down at Jun 24, 8:02 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 24, 8:02 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 802 PM CDT TUE JUN 24 2003 .UPDATE...SEVERE WEATHER UNFOLDING. WORDS GRIDS TWEAKED ACCORDINGLY. ALL NEW STUFF SENT. DORN PREVIOUS DISCUSSION...TONIGHT THROUGH THURSDAY... FORECAST CHALLENGES ARE TEMPS...DEWPOINTS...WINDS...FLOODING POTENTIAL...AND ISOLATED SEVERE WEATHER POTENTIAL. THAT SAID...THINKING WILL ADD A FEW MORE COUNTIES TO FLOOD WATCH GIVEN 88D TOTALS...RAINFALL REPORTS AND LATEST FLASH FLOOD GUIDANCE. GOOD CAA AND DRYING POISED TO OVERTAKE NW CORNER OF CORSON COUNTY LATE THIS EVENING...AND IS EXPECTED TO COMPLETE ITS ROUNDS OVER SE CORNER OF CWA BY 18Z ON WEDNESDAY. BREEZY NORTH WINDS THROUGH THE DURATION OF THIS SHORT TERM...TOO. MODELS PULL TOGETHER RECIPE FOR MCS TONIGHT...GIVEN SHEAR AND THERMAL ENVIRONMENT TO WORK WITH. EXPECTING THE REALLY GOOD STORMS TO GET GOING SOUTH AND A LITTLE WEST OF CWA AND THEN ADVECT NE INTO CWA AS PER 12Z ETA CORFIDI VECTORS. COLD FRONT PRESENTLY JUST SOUTH OF KABR...AND DRAPED FROM JUST SOUTH OF KPIR TO JUST SOUTH OF K8D3...IS EXPECTED TO INCH A BIT FURTHER NORTH TONIGHT BEFORE UPPER LOW SWEEPS IT SOUTHEAST AND AWAY FROM CWA ON WEDNESDAY. PWATS ON THE ORDER OF 1.5 TO 2.0 WITH SOME AREAS POSSIBLY EVEN HIGHER WILL SPELL TROUBLE FOR AREAS THAT HAVE ALREADY RECIEVED 3 TO 5 INCHES OR MORE IN THE LAST 3 DAYS. THURSDAY CONCERN IS AGAIN WHETHER OR NOT ENOUGH MOISTURE IS AVAILABLE TO GENERATE ISLD SHOWERS. BEST BET FOR THE SHOWERS IS APPEARING TO BE OVER WESTERN CWA WHERE BETTER 850 TO 500 LAPSE RATES ARE EXPECTED. NEUTRAL TO WEAK WAA EXPECTED TO KICK IN AGAIN LATE ON THURSDAY...NOSING INTO ONLY THE WESTERN MOST PORTION OF CWA. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... OVERALL PATTERN REMAINS UNSETTLED. MODELS PERFORMING WELL. SHORTWAVE RIDGE HAS EMBEDDED VORT MAXES ROTATING THROUGH THE SOUTHERN TRACK AND INTO THE CENTRAL ROCKIES. EXPECT TEMPS TO REBOUND WITH WARMING TREND THIS WEEKEND UNDER SHORTWAVE RIDGE. EXPECT DRY CONDITIONS FOR MOST OF THE EXTENDED PERIOD. MAY NEED TO ADJUST POPS LATER AS SHORTWAVE TIMING BECOMES BETTER DEFINED. NEXT SYSTEM PUNCHING OVER DIRTY RIDGE WILL COOL TEMPS AND MOISTEN ATMOSPHERE FOR A RETURN OF PRECIP BY LATE MONDAY AND TUESDAY. ADJUSTED GRIDS TO SHOW POP POTENTIAL IN THE OUT PERIODS. MCNULTY .ABR...FLOOD WATCH FOR ERN CWA THROUGH LATE WEDNESDAY MORNING. DORN/MCNULTY
Hazardous weather outlook, Jun 24, 5:31 AM CDT, 14 hours 59 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 531 AM CDT TUE JUN 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP LATER THIS AFTERNOON AND REMAIN THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...AND VERY HEAVY RAINFALL IS POSSIBLE. A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR SECTIONS OF NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THOUGH MONDAY THERE MAY BE SOME LINGERING THUNDERSTORMS ACROSS NORTHEAST SOUTH DAKOTA WEDNESDAY MORNING...HOWEVER NO SEVERE WEATHER IS ANTICIPATED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT...MAINLY SOUTH AND EAST OF A LINE FROM SISSETON TO ABERDEEN TO PIERRE. HINTZ
In the hours before
Local storm report, Jun 24, 4:17 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
417 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 1 W CLINTON MN 1.75 INCH HAIL
06/24/03 BIG STONE REPORTED BY THE PUBLIC
0330 PM 1 S SUMMIT SD 1.00 INCH HAIL
06/24/03 GRANT REPORTED BY THE PUBLIC
0335 PM SUMMIT SD 1.00 INCH HAIL
06/24/03 ROBERTS REPORTED BY THE PUBLICThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 00:00Z
1.5 hours before the tornado, 81 km from the path. June 25, 2003.
- Mixed-layer CAPE
- 728 J/kg
- Mixed-layer CIN
- -202 J/kg
- Surface CAPE
- 1275 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Huron (HON), 61 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Aberdeen radar (KABR), 136 km away, was scanning. The volume nearest the touchdown began at 01:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of June 24, 2003
94 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 24 | 1:30 PM MDT | F0 | Sweetwater, WY | 0.0 | 0 | |||
| June 24 | 5:15 PM CDT | F0 | Davison, SD | 0.4 | 50 | |||
| June 24 | 5:17 PM CDT | F2 | Davison, SD | 6.0 | 400 | $500,000 | ||
| June 24 | 5:38 PM CDT | F0 | Lincoln, MN | 0.1 | 50 | |||
| June 24 | 5:53 PM CDT | F0 | Pottawattamie, IA | 0.3 | 30 | |||
| June 24 | 5:55 PM CDT | F0 | Cedar, NE | 0.0 | 30 | |||
| June 24 | 5:55 PM CDT | F0 | Pope, MN | 0.1 | 25 | |||
| June 24 | 5:58 PM CDT | F0 | Clay, SD | 0.2 | 50 | |||
| June 24 | 6:08 PM CDT | F0 | Dixon, NE | 0.1 | 50 | |||
| June 24 | 6:17 PM CDT | F0 | Lincoln, SD | 1.0 | 50 | |||
| June 24 | 6:19 PM CDT | F0 | Sanborn, SD | 0.1 | 50 | |||
| June 24 | 6:23 PM CDT | F3 | Sanborn, SD | 6.0 | 500 | $510,000 | ||
| June 24 | 6:30 PM CDT | F0 | Lincoln, SD | 0.1 | 50 | |||
| June 24 | 6:42 PM CDT | F0 | Clay, SD | 0.1 | 50 | |||
| June 24 | 6:42 PM CDT | F0 | Clay, SD | 0.5 | 50 | |||
| June 24 | 6:44 PM CDT | F0 | Lincoln, NE | 0.1 | 10 | |||
| June 24 | 6:45 PM CDT | F0 | Sanborn, SD | 0.5 | 50 | |||
| June 24 | 6:46 PM CDT | F1 | Renville, MN | 4.5 | 100 | $500,000 | ||
| June 24 | 6:55 PM CDT | F0 | Sanborn, SD | 0.1 | 50 | |||
| June 24 | 7:00 PM CDT | F0 | Custer, NE | 2.1 | 30 | $50,000 | ||
| June 24 | 7:00 PM CDT | F0 | Beadle, SD | 0.2 | 50 | |||
| June 24 | 7:00 PM CDT | F0 | Beadle, SD | 0.2 | 50 | |||
| June 24 | 7:10 PM CDT | F0 | Lincoln, NE | 0.1 | 10 | $50,000 | ||
| June 24 | 7:16 PM CDT | F0 | Beadle, SD | 0.1 | 50 | |||
| June 24 | 7:27 PM CDT | F0 | Kingsbury, SD | 0.4 | 100 | |||
| June 24 | 7:29 PM CDT | F4 | Manchester tornado, SD | 10.0 | 1,000 | 4 | $3.0 million | |
| June 24 | 7:30 PM CDT | F0 | Clay, SD | 0.7 | 100 | |||
| June 24 | 7:30 PM CDT | F0 | Clay, SD | 1.0 | 100 | |||
| June 24 | 7:30 PM CDT | F0 | Sibley, MN | 3.0 | 50 | |||
| June 24 | 7:32 PM CDT | F1 | Clay, SD | 1.5 | 200 | |||
| June 24 | 7:32 PM CDT | F0 | Clay, SD | 2.0 | 100 | |||
| June 24 | 7:33 PM CDT | F0 | Clay, SD | 0.5 | 50 | |||
| June 24 | 7:33 PM CDT | F0 | Turner, SD | 1.0 | 100 | |||
| June 24 | 7:33 PM CDT | F2 | Renville, MN | 5.5 | 880 | 5 | $15 million | |
| June 24 | 7:35 PM CDT | F0 | Codington, SD | 0.5 | 25 | |||
| June 24 | 7:38 PM CDT | F0 | Lincoln, SD | 0.5 | 50 | |||
| June 24 | 7:47 PM CDT | F0 | Kandiyohi, MN | 0.1 | 25 | |||
| June 24 | 7:49 PM CDT | F0 | Kandiyohi, MN | 0.2 | 100 | |||
| June 24 | 7:52 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 | |||
| June 24 | 7:53 PM CDT | F0 | Kandiyohi, MN | 0.2 | 50 | |||
| June 24 | 7:54 PM CDT | F0 | Charles Mix, SD | 0.5 | 50 | |||
| June 24 | 7:55 PM CDT | F0 | Turner, SD | 2.0 | 100 | |||
| June 24 | 7:58 PM CDT | F2 | Kingsbury, SD | 2.2 | 200 | $200,000 | ||
| June 24 | 7:58 PM CDT | F0 | Kandiyohi, MN | 0.1 | 50 | |||
| June 24 | 8:00 PM CDT | F2 | Turner, SD | 7.0 | 400 | |||
| June 24 | 8:03 PM CDT | F1 | Charles Mix, SD | 3.0 | 200 | $50,000 | ||
| June 24 | 8:03 PM CDT | F1 | Kandiyohi, MN | 3.0 | 50 | |||
| June 24 | 8:04 PM CDT | F0 | Rock, NE | 0.1 | 20 | |||
| June 24 | 8:05 PM CDT | F1 | Kingsbury, SD | 0.7 | 100 | |||
| June 24 | 8:10 PM CDT | F1 | Lincoln, SD | 2.8 | 100 | |||
| June 24 | 8:10 PM CDT | F0 | Turner, SD | 3.5 | 100 | |||
| June 24 | 8:10 PM CDT | F1 | Charles Mix, SD | 3.0 | 150 | |||
| June 24 | 8:10 PM CDT | F1 | Renville, MN | 1.5 | 100 | $500,000 | ||
| June 24 | 8:15 PM CDT | F0 | Kandiyohi, MN | 0.5 | 50 | |||
| June 24 | 8:17 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 | |||
| June 24 | 8:19 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 | |||
| June 24 | 8:20 PM CDT | F0 | Turner, SD | 0.7 | 50 | |||
| June 24 | 8:20 PM CDT | F0 | Turner, SD | 1.0 | 50 | |||
| June 24 | 8:20 PM CDT | F1 | Kingsbury, SD | 0.7 | 100 | |||
| June 24 | 8:20 PM CDT | F2 | Lincoln, SD | 7.7 | 300 | $500,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.